advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Marshall, Wisconsin, USA:

My nine year old daughter, who has had diabetes for the last three years, has considerable trouble with her extremely high blood sugars numbers at times. Her insulin is being given at the right times in correct amounts, and her carb counting at meals is appropriate for her. I am concerned that even when I am really strict on her and watch everything that she is still having these highs. Can you help me with finding some other explanations for her highs?

Answer:

Yes, it can be very frustrating to consider that you are doing "all the right stuff" and trying hard to adhere to what your daughter's diabetes team suggests, yet you get those higher numbers apparently out of the blue. I have a couple of suggestions.

Firstly, remember that it sometimes takes relatively little change in diet to change the glucose readings. Despite attempts at carb counting, we all get a little sloppy. Perhaps you and your daughter might benefit from a followup visit to a dietitian to doublecheck your daughter's meal plan.

I would also ask that you try to see the "forest from the trees": if you note a high glucose (greater than 240 mg/dl [13.3 mmol/L]) and there is no concurrent presence of ketones, then the high glucose is probably not harmful at that time. If you note a general recurring pattern of higher glucoses at specific days/times (e.g., on the evenings when your daughter does not have soccer practice), then perhaps the routine doses of insulin need to be adjusted for those times. In addition, if despite some higher readings, her hemoglobin A1c is in an acceptable target set forth by your diabetes team, then realize that you are doing a very good job.

It is possible that she has experienced a wonderful honeymoon, and now, three years later, is beginning to end that. You may be doing all the right things consistently, but your daughter is a growing, changing organism and her needs will change. This will be especially true as she progresses in puberty. Very often, increased doses of insulin will be required then.

DS

DTQ-20010923135043
Original posting 27 Sep 2001
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.